A case of insulin allergy: something to zinc about
Katherine Simpson, Michael Clements, Arla Ogilvie, Sharon Carter, Chris Feben, Kapila Batta & Alan Rubin
A 50-year-old man with poorly controlled type 2 diabetes mellitus on oral hypoglycaemics was under review as a diabetic outpatient. In April 2007, he developed idiopathic thrombocytopaenic purpura which, on a background of probable diabetic nephropathy, precipitated end-stage renal failure. He was treated with oral steroids and was established on haemodialysis. To achieve better glycaemic control, he was converted to twice daily insulin. His treatment dose of prednisolone was decreased to 10 mg in August 2007. In October 2007, he started to notice discrete firm nodules appearing at the sites of insulin injection and his insulin requirements increased. In December 2007, he discontinued his prednisolone and following each insulin injection he noticed a large wheal appearing within a few minutes at the injection site. His eosinophil count was noted to be high, with a peak of 12.01×109/l and an IgE RAST test to insulin was strongly positive. A biopsy of a nodule was performed which revealed dense eosinophilic infiltrates. He was subsequently reviewed by the diabetes team with a preliminary diagnosis of insulin allergy. Different insulin preparations were tried as well as exenatide. His eosinophil counts are charted and clearly demonstrate a response to the different diabetes treatments and reducing steroid dose. Since the insulin types and their additives were easily determined, we were able to try alternative insulin regimes until the reactions stopped. From these observations, we were able to deduce that this patient suffers from a zinc allergy, a common additive used to form hexamers in commercial insulins.